Re: Sleeping Pad for September - topic shifting
- Sleep apnea is actually fairly common with abrupt ascent to high
altitude (over 10K). It is a paradoxical reaction to low oxygen
concentration. This is one of the things acetazolamide (diamox) tends to
I am not too concerned that diphenhydramine (benadryl) represents a
significant risk as it is not much of a respiratory depressant. It will
dry your throat. the conventional dose is 25mg, but they are available
as 50 mg. I would err on the low side at high altitude. I would not use
benzodiazepine type sleep meds because of concern of respiratory
depression, and I feel the same about alcohol (until acclimated).
Regarding the pain meds, be aware that there is no free ride. It is true
that doses of tylenol above 4 gm / d can zap your liver, but a single
dose of 2 x 500mg once daily will not be an issue. Ibuprofin can cause
gastric ulceration, and can lower kidney function. Be especially
cautious of using either pain medicine if you are dehydrated, as they
can cause kidney impairment, additive to that of dehydration. I
experience this on 5/30/2011 when I hiked to Sunrise HSC on snow shoes.
I got a little dehydrated, took my usual ibuprofin 600mg every night to
sleep. When I returned home, I had gained several pounds, had swelling
of my legs, and my creatinine (measure of kidney function) had gone up
to 1.6.... not good. Everything eventually corrected, but all my kidney
specialty colleagues stressed staying off the NSAIDs (ibuprofin, alleve,
etc). In researching this, I did find some interesting research on the
kidney adaptation of hill walkers in England. for another time.